Heat, Southern Litchfield
- When
- June 22, 11:00 AM EST to 7:00 PM EST
- Where
- Southern Litchfield forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
June 22, 2024 was the fifth day in the stretch of hot, humid conditions. Heat index (or feels like temperatures) reached between 95 and 104 degrees across Litchfield County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
June 22, 2024 was the fifth day in the stretch of hot, humid conditions. Heat index (or feels like temperatures) reached between 95 and 104 degrees across Litchfield County.
Scattered showers and thunderstorms impacted Litchfield County on Saturday, June 22. Isolated instances of thunderstorms becoming severe resulting in some downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 22, 9:15 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1015 AM EDT Sat Jun 22 2024 .SYNOPSIS... It will remain warm and muggy through this evening with some showers and thunderstorms around. Any thunderstorm will be capable of producing gusty winds and heavy downpours. With the warm and humid air mass still in place, additional showers and thunderstorms are expected again on Sunday, with some of those storms potentially being severe. A few showers may linger into Monday, but cooler and less humid will briefly be returning to the region, before another warm and humid air mass returns towards the middle of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1015 AM EDT...A surface boundary is draped across the Mohawk Valley and Saratoga Region. North of this boundary, lots of cloud cover is in place, along with temps in the 60s and dewpoints mainly in the 60s as well. South of the boundary, there are more breaks of sun, with temps well into the 70s and dewpoints around 70 F as well. This front is expected to start slowly drifting northward a warm front through the rest of the day. Right along the front, a batch of showers and embedded thunderstorms is heading eastward across the western Adirondacks, western and central Mohawk Valley and Sacandaga Area. MRMS has shown some rainfall rates in excess of one inch per hour as this activity moved across Oneida County and into southwestern Herkimer County. Most of the lightning activity is within some of taller storms on the southern side of the convective cluster. Over the next few hours, this activity will continue to slide eastward towards northern parts of the Capital Region and the Lake George Saratoga Region and eventually western New England. The threat for severe weather seems minimal with this activity, but cloud-to-ground lightning and downpours capable of producing ponding in urban and poor drainage areas looks to occur. This activity should be clearing off to the east of our area by the early to mid afternoon hours. Additional showers and storms are expected to develop with daytime heating for areas in the warm sector to the south of the boundary for late today. CAPE values increase to 1000-1500 J/kg for areas south of the frontal boundary. Shear isn't very impressive, but is slightly higher than the past few days at 25 to perhaps 30 kt for the 0-6 km layer. With a similar environment to that of the past few days, most storms will probably be of the pulse- variety, but the increased shear may help to form some loosely organized clusters as cold pools congeal. A couple of strong to severe storms are possible, with the primary threat being damaging winds as low- level lapse rates should be steep once again. North of the warm front, instability will be lower, so while there could be a few rumbles of thunder the probability for severe weather is lower. Accordingly, SPC has a marginal risk for severe weather today for areas mainly along and south of I-90. Any storms today could produce locally heavy rain with PWATs remaining at 1.6 to 1.9" and cloud depths of 10-12 kft. With flow parallel to the low-level boundary, some training and/or backbuilding of storms is possible, especially with slow MBE vectors. WPC has placed much of our region in a marginal risk for excessive rainfall leading to flash flooding, which seems appropriate given scattered nature of storms this afternoon. Today will remain quite hot for areas south of the warm front where highs will climb well into the 80s to low 90s. Areas north of the warm front will remain slightly cooler with high terrain areas topping out in the 70s with 80s for the valleys. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... **Heat Advisory for the mid-Hudson Valley and Litchfield County, CT through 8PM Sunday.** Convection should die off after sunset with the loss of diurnal heating. However, for areas from the ADKs through southern VT, some lingering showers will remain possible overnight in the vicinity of the warm front as it continues to lift northwards. Some embedded rumbles of thunder are also possible with showalter values of 0 to -2. It will remain quite warm and muggy, with lows in the mid and upper 60s to low 70s. Patchy fog and low stratus will once again be possible, especially for areas that receive rain during the day today. Sunday is shaping up to be an active weather day. A potent upper shortwave and associated surface cyclone track from the Great Lakes along the international border, with the surface low deepening to around 995 mb. The warm front lifts to our north, putting our entire region in the warm sector. A pre-frontal trough will track across the region during the afternoon, ahead of the main cold front which tracks through Sunday night. Multiple rounds of showers and storms, some strong to severe, are expected Sunday afternoon and evening... Despite mostly cloudy skies, CAMs suggest that we will see SBCAPE values increase to 1500 to potentially 2000 J/kg. Shear looks more impressive, with guidance suggesting around 30 to 35 kt winds from the southwest at 850 mb and over 40 kt winds from the west/southwest at 500 mb. Hodographs therefore lengthen with some low-level curvature. Now, there are questions as to just how much we destabilize given the expected cloud cover, and the forcing does not look overly impressive until the cold front comes through Sunday night. Nevertheless, given the overlap of shear and expected instability, we collaborated with SPC to introduce a slight risk across the region Sunday, as any storms that do develop in the warm sector could quickly become severe. Main threat is damaging wind gusts, but isolated instances of large hail or even a tornado can't be ruled out given the more impressive shear. All storms will be capable of producing frequent lightning and heavy rain, but faster storms motions should limit the flash flood threat. Sunday will be quite warm and muggy, and if forecast confidence increases the heat advisory may need to be expanded further north up the Hudson Valley to around the Capital District. There will likely be lingering showers and storms into Sunday evening, but the severe threat diminishes with the loss of daytime heating and waning instability. It remains warm and muggy with some patchy fog ahead of the cold front, as the front may take until 9-12z to fully clear our area and track into central New England. However, cooler temperatures and lower humidity are expected behind the front on Monday. We will likely still have some showers around as the upper trough and associated cold pool aloft move overhead, but we are not expecting severe weather or additional hydro concerns. Showers diminish Monday night as surface high pressure builds in from the southwest. Monday night temps drop into the mid to upper 50s for most areas. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The extended forecast period opens with a brief period of fair and dry weather with high pressure building in from the Ohio Valley, then shifting eastward over the Mid Atlantic States. The flow aloft will be west/northwest. Temps will run above normal but humidity levels should not be too bad with dewpoints in the 50s to around 60F. Highs will be in the mid and upper 80s in the lower elevations and 70s to lower 80s over the higher terrain. The sfc anticyclone moves offshore with a return flow of more humid air beginning. A warm front will bring a slight chance of showers or an isolated thunderstorm over the western Adirondacks. Lows will be in the upper 50s to mid 60s. Wed-Wed night will be the most unsettled day in the long term. A prefrontal sfc trough and a cold front will bring numerous showers and a chance of thunderstorms. Depending on the amount of instability and sfc heating, some of the storms may be on the stronger side. PWATs surge above normal by a couple standard deviations based on the latest NAEFS. Locally heavy rain will be possible. Max temps will range from the mid 80s to lower 90s in the valley areas with the best chance of lower 90s in the mid Hudson Valley with 70s to lower/mid 80s over the hills and mtns. The showers and thunderstorms should be diminishing by Thu morning. Lows will be in the 50s and lower 60s north and west of the the Capital Region and mid and upper 60s to the south and east. Thursday through Friday...A few showers are possible with the upper trough passage and in the wake of the cold front. A cooler and drier air mass will be ridging in during the afternoon from the Great Lakes Region. Temps will be near seasonal levels with upper 70s to lower 80s below 1000 ft in elevation and 60s to mid 70s above it on Thu. Temps and humidity levels will be pleasant Thu night with 50s and even some 40s over the Adirondack Park. Zonal flow sets up aloft to close the week with the anticyclone moving over New England. Fair conditions continue with seasonable temps. CPC is predicting temperatures above normal for Days 8-14 (June 29th to July 5th) with precipitation near to slightly above normal for eastern NY and western New England. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... Through 12Z Sunday...A stationary front is over eastern NY and western New England this morning. Multiple disturbances will move along the boundary in the late morning through the afternoon producing scattered showers and thunderstorms, as it slowly lifts northward into tonight. The showers and thunderstorms will diminish overnight. Widespread MVFR/IFR cigs and MVFR/VFR vsbys are impacting KGFL/KALB/KPOU/KPSF this morning. Some LIFR conditions are continuing at KPSF. KGFL has been mainly MVFR with cigs 1.5-3.0 kft AGL. Some showers nearby may briefly lower cigs to IFR. The TAF sites will slowly improve to MVFR/VFR levels by the late morning. KALB/KPSF will linger the longest at IFR levels. Scattered showers and thunderstorms will form ahead of the frontal boundary with weak waves moving along it close to noontime impacting KGFL/KALB first. We used TEMPO groups to bring showers/thunderstorms in between 16Z-22Z from north to south, except later at KPOU in the 22Z/SAT to 02Z/SUN timeframe. Conditions will lower to MVFR and spotty IFR in the showers/storms. There is a secondary wave of showers/thunderstorms in the 00Z-06Z/SUN time frame that may occur that we placed PROB30 groups in for all the sites and we lowered the cigs/vsbys to MVFR/IFR levels. Low stratus with some mist and fog continues thereafter and we placed IFR level stratus with IFR/MVFR mist the murky air mass. The winds will be light/variable at 4 KT or less this morning. They will be southeast to south at less than 7 KT in the afternoon and will become light to calm tonight. Winds will be stronger, and variable in direction in and near any thunderstorms. Outlook... Sunday Night: Moderate Operational Impact. Likely SHRA...TSRA. Monday: Moderate Operational Impact. Chance of SHRA...TSRA. Monday Night: Low Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday Night: Moderate Operational Impact. Likely SHRA...TSRA. Thursday: Low Operational Impact. Slight Chance of SHRA. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...Heat Advisory until 8 PM EDT Sunday for CTZ001-013. NY...Heat Advisory until 8 PM EDT Sunday for NYZ064>066. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis/Main SHORT TERM...Main LONG TERM...Wasula AVIATION...Wasula
Hazardous Weather Outlook National Weather Service Albany NY 422 AM EDT Sat Jun 22 2024 CTZ001-013-NYZ064>066-231100- Northern Litchfield-Southern Litchfield-Eastern Ulster- Western Dutchess-Eastern Dutchess- 422 AM EDT Sat Jun 22 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for northwestern Connecticut and portions of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Additionally, isolated to scattered showers and thunderstorms are expected this afternoon. A few storms could be strong to severe, with the primary threats being damaging winds and locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a slight risk for severe thunderstorms again on Sunday. Damaging winds and locally heavy rain remain the primary hazards. There is also a chance for thunderstorms Monday and again Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay severe weather reports to the National Weather Service in Albany New York. MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-082>084-VTZ013>015- 231100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Northern Fulton- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 422 AM EDT Sat Jun 22 2024 This Hazardous Weather Outlook is for western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Isolated to scattered showers and thunderstorms are expected this afternoon. A few storms could be strong to severe, with the primary threats being damaging winds and locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat advisories may need to be expanded Sunday when heat index values are expected to reach or exceed 95 degrees in some lower elevation areas. There is a slight risk for severe thunderstorms again on Sunday. Damaging winds and locally heavy rain remain the primary hazards. There is also a chance for thunderstorms Monday and again Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay severe weather reports to the National Weather Service in Albany New York.
Special Weather Statement
National Weather Service Albany NY
1103 AM EDT Sat Jun 22 2024
NYZ040-047-221530-
Schoharie NY-Montgomery NY-
1103 AM EDT Sat Jun 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SCHOHARIE AND
SOUTHWESTERN MONTGOMERY COUNTIES THROUGH 1130 AM EDT...
At 1102 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cherry Valley, or 8 miles west of Canajoharie, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Canajoharie, Fort Plain, Sharon Springs, Ames, Sharon, Palatine
Bridge, Nelliston, Browns Hollow, Marshville, Leesville, Lykers, Cook
Corners, Buel, Hessville, Charlesworth Corners, Sprakers, Flat Creek,
Little York, Salt Springville, and Rural Grove.
This includes Interstate 90 near exit 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4298 7474 4290 7440 4273 7450 4279 7467
4283 7465 4286 7476
TIME...MOT...LOC 1502Z 289DEG 25KT 4288 7473
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32Special Weather Statement
National Weather Service Albany NY
1154 AM EDT Sat Jun 22 2024
NYZ040-047-048-051-221630-
Schoharie NY-Western Schenectady NY-Montgomery NY-Western Albany NY-
1154 AM EDT Sat Jun 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCHENECTADY...
NORTHWESTERN ALBANY...NORTHEASTERN SCHOHARIE AND SOUTH CENTRAL
MONTGOMERY COUNTIES THROUGH 1230 PM EDT...
At 1153 AM EDT, Doppler radar was tracking a strong thunderstorm near
Central Bridge, or 9 miles northeast of Cobleskill, moving southeast
at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Duanesburg, Berne, Altamont, Schoharie, Delanson, Central Bridge,
Knox, Esperance, Duane, Old Central Bridge, Rockwell Corners, West
Berne, Grovenor Corners, Old Stone Fort, Market Corners, Quaker
Street, Becker Corners, Burtonsville, Oak Ridge, and Sidney Corners.
This includes Interstate 88 near exit 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4284 7436 4273 7403 4268 7403 4254 7414
4274 7446
TIME...MOT...LOC 1553Z 300DEG 28KT 4275 7434
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
32The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
1 heat, 1 thunderstorm wind. Local standard time, as filed.
Several trees were downed in Morris.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188331, 1195204.